Skip to content
My WebMD Sign In, Sign Up

Announcements

The Pet Health Community and Pet Health Center are NOT substitutes for a vet visit. Contact a vet in an emergency! | Dog Conditions A-Z | Dog Symptoms A-Z | Cat Conditions A-Z | Cat Symptoms A-Z

Remember Your Beloved Pet
Includes Expert Content
Shots/Reactions
avatar
tswanger posted:
My 8 lb 4 year old dog had her booster shots (3 yr rabies, parvo, etc & de-worming) yesterday (2:20 p.m. PST) and has been extremely lethargic, shaking (shivering) yet panting, yelps when picked up, loss of appetite/thirst. No vomiting or diarrhea. Are these typical symptoms of reactions to the vaccinations? How long do they usually last?
Reply
 
avatar
Home2strays responded:
Yes that sounds like a typical reaction, call your vet and let them know- they may want to change manufacturers if they get a lot of reaction complaints. Some benadryl will help or if shes very tender go back to your vet and get something for pain. good luck!
 
avatar
AMERICAN VETERINARY MEDICAL ASSOCIATION
Sandy Willis, DVM, DACVIM responded:
Hi Tswanger,

Yes, this can be a reaction to the vaccination. They are infrequent but can occur. Excellent advice on contacting your veterinarian (some of these reactions can get quite severe) and for some treatment to speed up your dog's recovery. We do not like them lasting long, but sometimes even with treatment with antihistamines, etc. they can be off for a day or so. Recording that there was a problem will help us avoid it in the future. We may use a different type of vaccination, check for titer levels that would support protection, etc.

Dr. Sandy


Featuring Experts from AMERICAN VETERINARY MEDICAL ASSOCIATION

Bernadine D. Cruz, DVM, is an associate veterinarian at Laguna Hills Animal Hospital, Laguna Hills, Calif. She specializes in companion animal medicin...More

Helpful Tips

Helping Hospice Patients Keep Their PetsExpert
Pets are an extremely important part of our lives. And this is especially true when we are at the end of our days. What could be more ... More
Was this Helpful?
34 of 46 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Learn more about the AVMA

WebMD Special Sections